Nebraska, 2022

Drought in Nebraska, March 1 to 31, 2022

March 1 to 31, 2022 · NWS GLD · 3 events in 3 counties and zones

Near to below normal precipitation occurred for the month. This allowed the D2 Severe Drought to persist.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Near to below normal precipitation occurred for the month. This allowed the D2 Severe Drought to persist. Precipitation amounts ranged from 0.5-2.0, with the highest amounts in Dundy County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 28, 10:51 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Feb 28, 10:51 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
951 PM MST Mon Feb 28 2022

.SHORT TERM...(This evening through Thursday night)
Issued at 130 PM MST Mon Feb 28 2022

An upper ridge will move from the Great Basin today to the
central CONUS by Thursday. This will result in dry conditions and
much above normal temperatures through the short term period.
Elevated fire weather conditions will be possible each day due to
low humidity and dry fuels, but winds will be lacking for critical
fire weather conditions. High temperatures will mostly be in the
70s, with the exception of Thursday when a weak cold front may
drop temperatures into the 60s for highs, mainly impacting
southwest Nebraska. Record highs for March 1 through March 3 are
generally in the upper 70s (Burlington and Goodland) to the middle
80s (McCook and Hill City), so chances for record temperatures
this week will be best in western areas, though cannot rule out
record highs further east either.

.LONG TERM...(Friday through Monday)
Issued at 130 PM MST Mon Feb 28 2022

Ridge axis will move east of the area on Friday to be replaced by
a broad trough moving in from the western CONUS over the weekend.
Will manage one more warm day on Friday with highs in the 60s and
70s, before cold front arrives Friday night with much colder
temperatures. High temperatures on Saturday will be in the upper
40s to lower 50s, further cooling to the upper 30s to lower 40s
for Sunday and Monday. Low temperatures will be in the upper 20s
to lower 30s Saturday morning, followed by teens Sunday and Monday
mornings.

Precipitation chances will begin Friday night with the cold
front, and occasional chances for rain and snow will continue
through Monday with the upper trough slow to move out. Significant
model differences in snow amounts lower overall confidence in
details. In particular, the ECMWF shows considerably more snow
Friday night in northeast Colorado compared to the GFS, Canadian
and UKMET. For the rest of the weekend and into Monday, the models
generally showing light snow amounts of an inch or two, with no
strong forcing evident. Depending on temperatures, may see
precipitation during the afternoon hours change over to rain or a
rain/snow mix, especially Saturday, further decreasing overall
snow amounts. Breezy to windy conditions are possible on Saturday,
but again ECMWF is an outlier here, with other models keeping the
stronger winds in southwest Kansas, so confidence rather low in
regards to any potential wind as well at this point in the
forecast.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 945 PM MST Mon Feb 28 2022

VFR conditions /clear skies/ will rule through the TAF period.
Light WSW-W winds (overnight) will veer to the WNW-NW and
increase to 12-15 knots late Tue morning (~16-18Z).. decreasing
to 5-10 knots during the mid-late afternoon (~20-21Z).

&&

.CLIMATE...
Issued at 945 PM MST Mon Feb 28 2022

A few record or near-record high temperatures are possible across
portions of the Tri-State area on Tue March 01 and Wed March 02.
Record high temperatures for March 01-02 are listed below.

====================================
           TUESDAY MARCH 01
====================================
 Hill City        85          2006
 Colby            84          2006
 McCook           80          2008
 Tribune          80          2006
 Goodland         79          2008
 Burlington       78          2008
 Yuma             77          2006

====================================
          WEDNESDAY MARCH 02
====================================
 Colby            90          1935
 Hill City        84          1974
 Tribune          81          2008
 McCook           78          1936
 Goodland         76          1974
 Burlington       76          1904
 Yuma             73          1999

&&

SHORT TERM...024
LONG TERM...024
AVIATION...VINCENT
CLIMATE...VINCENT
Hazardous weather outlook, Feb 28, 5:49 PM CST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
449 PM MST Mon Feb 28 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020000-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
449 PM MST Mon Feb 28 2022 /549 PM CST Mon Feb 28 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THROUGH TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Elevated fire weather conditions will persist during the afternoon
hours on both Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Vincent

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Hitchcock

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hitchcock forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Precipitation for the month ranged from 0.5-1.5 inches, with the highest amounts in the western part of the county. These amounts are near normal. Normal precipitation amounts for March range from 1.0-1.5.

Drought, Red Willow

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Red Willow forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Precipitation for the month ranged from 0.5-1.0 inches. These amounts are 0.5-1.0 below normal. Normal precipitation amounts for March range from 1.0-1.5.

Drought, Dundy

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Dundy forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Precipitation for the month ranged from one to two inches. This is up to an inch above normal. Normal precipitation amounts for March range from 1.0-1.5.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017782, 1017783, 1017781.